Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Honolulu, HI

December 31, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2008, 4:56 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2008, 4:56 AM HST (14:56 UTC)
Expired
Dec 31, 2008, 8:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WGHW50 PHFO 311456
FFWHFO
HIC007-311800-
/O.NEW.PHFO.FF.W.0035.081231T1456Z-081231T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
456 AM HST WED DEC 31 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 800 AM HST

* AT 448 AM HST...A GAGE ON THE HANALEI STREAM SHOWED A RAPID RISE
  IN WATER LEVEL DUE TO RUNOFF FROM HEAVY RAIN. THEREFORE...THE 
  BRIDGE AT HANALEI IS NOW CLOSED.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2222 15975 2228 15943 2193 15925 2182 15955

$$
HOUSTON
1 follow-up statement
269 
WGHW70 PHFO 311604
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
604 AM HST WED DEC 31 2008

HIC007-311800-
/O.CON.PHFO.FF.W.0035.000000T0000Z-081231T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
604 AM HST WED DEC 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 800 AM HST...

AT 550 PM HST...RADAR HEAVY RAINS CONTINUES TO FALL OVER PARTS OF 
CENTRAL AND NORTHERN KAUAI THIS MORNING. AS A RESULT...THE GAGE ON 
THE HANALEI RIVER CONTINUES TO SHOW ELEVATED READINGS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...KALALAU VALLEY...PRINCEVILLE...KOKEE
STATE PARK...AND HANALEI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2222 15975 2228 15943 2193 15925 2182 15955

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 4:00 AM HST, 56 minutes earlier.

Area forecast discussion, Dec 31, 4:00 AM HST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED DEC 31 2008

.SYNOPSIS...
A WEAK HIGH PRESSURE RIDGE NORTH OF THE STATE WILL MAINTAIN LIGHT
WINDS TODAY. A WEAK UPPER TROUGH NEAR THE ISLANDS CONTINUES TO
PROVIDE INSTABILITY BRINGING WETTER WEATHER WITH A THREAT OF
THUNDERSTORMS. A SURFACE HIGH PRESSURE WILL BUILD TO THE
NORTH THURSDAY. THIS WILL BRING AN INCREASE IN THE TRADE WINDS
ACROSS THE STATE THROUGH THE COMING WEEKEND.

&&

.DISCUSSION...
ACTIVE WEATHER CONTINUES TO AFFECT THE ISLANDS EARLY THIS MORNING.
DEEP MOIST LOW LEVEL FLOW COMBINING WITH LINGERING INSTABILITY FROM
THE UPPER LEVEL TROUGH PROVIDED FAVORABLE CONDITIONS FOR LOCALLY
HEAVY RAIN AS WELL AS ISOLATED THUNDERSTORMS TO DEVELOP THROUGH THE
NIGHT. KAUAI...OAHU AND MAUI SAW THEIR SHARE OF HEAVY RAIN SINCE
LATE LAST NIGHT WHILE A THUNDERSTORM DEVELOPED JUST OFFSHORE OF KONA
ON THE BIG ISLAND WILL BRING SOME HEAVY RAIN TO THAT AREA IN THE
COMING HOURS. THERE ARE STILL SOME SNOW SHOWERS OVER THE SUMMITS OF
MAUNA KEA AND MAUNA LOA...THOUGH THE AMOUNTS HAVE DECREASED SINCE
LAST NIGHT. THUS HAVE CANCELLED THE WINTER STORM WARNING AND ISSUED
A WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS EFFECTIVE UNTIL
10 AM THIS MORNING. DO EXPECT THE UNSETTLED WEATHER TO PREVAIL
TODAY INTO TONIGHT AS CONDITIONS REMAIN FAVORABLE. HAVE UPDATED
FORECAST PACKAGE WITH MENTION OF LOCALLY HEAVY RAIN AS WELL AS
ISOLATED THUNDERSTORMS TODAY.

THE NEXT UPPER LEVEL TROUGH NOW FAR WEST OF THE ISLANDS CONTINUES TO
ADVANCE EAST SWIFTLY. FORECAST CHARTS STILL INDICATE THIS SYSTEM MAY
BE SLIGHTLY STRONGER THAN PREVIOUSLY EXPECTED...THOUGH IT APPEARS IT
WILL REMAIN FAR WEST OF THE ISLANDS. THUS THE LIGHTER WINDS ARE
EXPECTED TO LAST THROUGH TONIGHT...WITH THE RETURN OF THE STRONGER
TRADE WINDS BY THE NEW YEAR. FORECAST CHARTS CONTINUE TO HINT
LINGERING INSTABILITY OVER THE ISLANDS. THUS THE WET WEATHER REGIME
MAY CONTINUE. TRADES ARE TO INCREASE BY THE WEEKEND AS THE SURFACE
RIDGE STRENGTHENS NORTH OF THE STATE. FORECAST CHARTS INDICATE THE
AIR MASS WILL REMAIN MOIST...AND THUS THE WET TRADE WEATHER WILL
PROBABLY PREVAIL THROUGH THE REST OF WEEK.

ANOTHER LOW PRESSURE TROUGH IS NOW EXPECTED TO PASS NORTH OF THE
STATE EARLY NEXT WEEK. FORECAST CHARTS HAVE BEEN INCONSISTENT IN
HOW MUCH OF THIS SYSTEM WILL AFFECT THE ISLANDS AT TIME. DO EXPECT
THE WINDS TO BECOME LIGHT AGAIN...THOUGH THERE IS HIGH UNCERTAINTY
ON THE EXTEND OF THE SPREAD OF THE VOLCANIC EMISSION FROM THE BIG
ISLAND TO THE SMALLER ISLANDS AT THIS TIME.

&&

.MARINE...
CURRENT WEST NORTHWEST SWELL CONTINUES WITH SURF HEIGHTS REACHING
ADVISORY LEVELS ON NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
TODAY...WHILE THE REST OF THE SMALLER ISLANDS WILL BE SOMEWHAT
SHELTERED...AND THUS WILL SEE LOWER HEIGHTS. THIS SWELL WILL REACH
THE BIG ISLAND ALSO...BRINGING ADVISORY LEVEL SURF TO THE WEST
FACING SHORES OF THAT ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS THROUGH 10 AM HST.

HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU AND FOR WEST FACING SHORES OF BIG ISLAND THROUGH THURSDAY.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:38 PM HSTHigh Surf AdvisoryHFOHawaii, Kauai50 hr
Dec 30, 7:52 PM HSTWinter Storm WarningHFOHawaii8 hr
Dec 31, 12:16 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 31, 12:19 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Dec 31, 1:33 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Dec 31, 3:26 AM HSTWinter Weather AdvisoryHFOHawaii27 hr
Dec 31, 8:00 AM HSTFlash Flood WarningHFOKauai2 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.